MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-425-12
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907); Activation Failure (3270)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/25/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Medtronic received a report that a pipeline pushwire broke/detached at the hypotube proximal to the wire weld.The patient was undergoing surgery for treatment of a saccular, unruptured left ophthalmic aneurysm with a max diameter of 8mm and a 4mm neck diameter.Landing zone: distal: 3.5mm and proximal: 4.25mm.It was noted the patient's vessel tortuosity was moderate.Dapt (dual antiplatelet treatment) was administered.The angiographic result post procedure showed a patent ica.It was reported that after positioning the phenom 27 in the m1 location, the pipeline was introduced after proper preparation.The stent was advanced until the distal tip coil was even with the phenom distal marker.The device was then pushed out of the microcatheter with proper opening of the device.The device was dragged back until the distal device was in the communicating segment of the internal carotid artery (ica).The operator then proceeded to push out the device around the ophthalmic bend and up to the point of no return.The stent was mildly flattened in the horizontal cavernous/hypothoseal when the physician attempted to ¿fluff¿ the device by pushing forward and back on the phenom.After two or three maneuvers the stent push wire separated from the resheathing pad leaving behind the section from the resheathing pad to tip coil.A snare was used to attempt retrieval but failed.A solitaire was then deployed distal to the tip coil and used to drag the remains of the device back into the proximal cavernous.It was then decided to deploy a stent to tack the device up against the wall of the artery where it remains today.The pipeline was implanted and appears intact with aneurysm stasis.The broken segment of the pushwire was not removed from the patient.It was located in the cavernous ica.There was no friction or difficulty.The pipeline was used for an indication that is approved (on-label).The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).It was unknown if any patient symptoms or complications were associated with this event.Ancillary devices include a 6fr terumo sheath, benchmark 071 guide catheter, and phenom 27 microcatheter.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported that is was the proximal end of the pipeline which was flattening mildly during deployment.The cause of the pipeline flattening was considered to be likely due to positioning of the pipeline in a bend and it was confirmed that the pipeline was positioned in a bend.The cause of the pushwire break was unknown.Aside from push and pull of the catheter previously reported, there were no other steps or device used to open the pipeline.
 
Additional Manufacturer Narrative
B5.Updated with additional information received.H6.Eval/annex b coding updated based on current available information.D9/h3 - device was returned for analysis; completion of analysis is pending.An additional supplemental report will be submitted once analysis is complete.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: product analysis of ped2-425-12, lot no:b596273 ¿ as found condition: the proximal segment of the pushwire was returned for evaluation inside the outer carton, bio-hazard bag and shipping box.The distal broken segment, braid, and catheter were not returned.¿ damage location details: the pushwire appeared to be separated at the distal hypotube.The distal hypotube was found to be stretched.No other anomalies were observed.The broken end of the pushwire was sent out for sem analysis.¿ testing/analysis: per the sem results, the broken end failed via shear overload.¿ conclusion: based on the analysis findings, the customer report of the "failure to open at the proximal end" was not confirmed, as the pipeline flex shield braid was not returned.The cause of the failure to open could not be determined.Possible causes include vessel tortuosity, a damaged braid, or deployment of the braid in the vessel bend.The customer indicated that the vessel tortuosity was moderate, which rules this out as a potential cause.It is possible that the deployment of the braid in the vessel bend or a damaged braid may contributed to the failure to open issue.The customer report of "pushwire separation" was confirmed, as the pushwire separated at the distal hypotube.The broken end failed via overload.In addition, from the damage seen on the hypotube (stretching), it appears that high force was used.The damage likely occurred when the customer attempted to advance/retrieve the pipeline flex shield through the catheter against the resistance.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key21712181
Report Number2029214-2025-00790
Device Sequence Number11896986
Product Code OUT
UDI-Device Identifier00763000284411
UDI-Public00763000284411
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/17/2026
Device Model NumberPED2-425-12
Device Catalogue NumberPED2-425-12
Device Lot NumberB596273
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/25/2025
Supplement Date Received by Manufacturer03/27/2025
04/25/2025
Initial Report FDA Received Date03/27/2025
Supplement Report FDA Received Date04/23/2025
05/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/18/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale